Lariam Hell

Print Friendly, PDF & Email
January 8, 2014 | 11 Comments

Comments

  1. In 2009, when my little brother was a delegate with the International Committee of the Red Cross delegate, he was prescribed a generic form of Lariam, first while on duty in Chad, then Congo. In 2010 he was “med evac”-ed back to the US, and left there with absolutely no guidance for months on end. No one at ICRC stepped in when he was undergoing tests for an array of mysterious symptoms that included crippling anxiety, sleeplessness, memory loss and suicidal behavior — all of which were new to my brother. No one mentioned Mefloquine or its neuro-psych side effects. My brother killed himself in February, 2010. I subsequently learned of an excellent, related resource: https://www.facebook.com/groups/3428788154/

  2. One only has to visit the website: http://www.lariaminfo.org to learn of the horrible and permanent side effects of Lariam (generic: mefloquine). It passes the blood/brain barrier and is toxic to the human brain. I took it in 2000 and, 14 years later, still suffer from the damage it did. Do NOT take this drug, especially when malarone and doxycycline are available and safe.

  3. Sadly Dr Ramsay-Smith’s experience is far from rare. Lariam (mefloquine) can cause very severe and permanent neuropsychiatric adverse effects up to and including suicide. For more information please visit the Mefloquine (Lariam) Action website, the worldwide organisation for mefloquine sufferers and activists http://www.lariaminfo.org

  4. I was given this drug in 1992 before a trip to India. It took me years to restore my sleeping patterns-I was insomniac for months and averaged 90 minutes of sleep a night-lost over 30 pounds in weight and was lucky to avoid throwing myself off a train out of a moving car on a motorway and in front of a tube train. I voluntarily checked into a psychiatric hospital 4 times. Yet I never knew what was responsible for this until a chance remark by my GP practice nurse. No doctor ever asked me what I had taken prior to the trip to India. Absolutely the most terrifying period if my life and I lived in fear for years afterwards.

    • i am currently suffering from bad insomnia for 2 months now since after taking lariam for treatment of malaria, took 5 pills at once. i only sleep 3 hrs a night, how long did it take you to get your normal sleep pattern back and did you take anything to make that happen or do you have any recommendations on i should do……i am suffering i need any help you can offer…..thanks

  5. Eerily similar side effects. I was in the Peace Corps in Niger, West Africa in 1998/99 when I was 22 years old, never had any anxiety, depression, crazy dreams in my life. I was young and fearless. We were all given Lariam/Mefloquine to take during the entire 2 years we were there. On a side note, I took my prophylaxis religously and still got malaria. I experienced these side effects for over a year and it was insanity, some days better than others. Hand tremors, heart palpitation, panic disorder, etc. After sitting in my PC Village balling on Valium for over a month, I was finally medevaced to DC where I went through thorough testing and psychotherapy. It took me about a year to recover with anti-depressants and anti-anxiety meds. I slowly worked my way back to a member of society and became cognoscente enough to return to work, then grad school and move on with my life to a professional career as a toxicologist and human health risk assessment. To this day, I still suffer from a lot of the same side effects, but I am much better at handling them, through spirituality and meditation and anxiety meds on as needed basis. Anyway, thanks for your article. We are not alone!

  6. My story is the same LARIAM DESTROYED MY LIFE!!!!! It has been 12 years since I became psychotic under the influence of this drug while travelling in Nepal. I never recovered after months spent in bed in a near vegetative state I improved but suffered anxiety, agoraphobia, palpitations, confusion, fatigue, sensitivity to light & noise… & more. I want some justice how can a medical system be so unaccountable. Roche makes billions of dollars & can destroy people with impunity. It is cruel & basically criminal but no one cares & no one does anything. Some days I feel compelled to do something drastic one day I just might. After struggling with suicidal thoughts & two attempts at suicide I will not self harm but turn my rage outwards. Roche watch out!!!!!!!!!!!

  7. My sympathies on what mefloquine has done to you. I hope you have been reading the papers by Remington Nevin, MD. His latest provides a historical perspective on the toxicity of the quinolines.
    http://www.sciencedirect.com/science/article/pii/S2211320714000074
    Many of his other papers are on the Mefloquine (Lariam) Action site, http://www.lariaminfo.org.

    It was not your ‘years of reckless living’ that did you in. Best wishes on your road to recovery.
    Jeanne Lese, Director,
    Mefloquine (Lariam) Action, http://www.lariaminfo.org

  8. Where is the justice for all who have suffered trying to help out what they believed to be a righteous cause. I swear to the drug manufacturers of this poison who knowingly put it on the market whilst knowing what it would do to people. If you do not provide full assistance to all of those affected. YOU WILL BE HELD ETERNALLY RESPONSIBLE.

  9. Dear Sam, like you I was a Medical Officer at Qacha’s Nek in Lesotho for two years in 1973 -1974. I wonder if you would be happy to share some of your thoughts on your spell in Lesotho. Best wishes, Andrew Macnair – retired GP in Norfolk

Leave a Reply